CARDIOPULMONARY ARREST DURING SPINAL ANESTHESIA
Sudden cardiac arrest during an otherwise routine administration of spinal anesthetics is an uncom-mon complication. The initial published report was closed claims analysis of 14 patients who expe-rienced cardiac arrest during spinal anesthesia. The cases primarily involved young (average age 36 years), relatively healthy (ASA physical status I–II) patients who were given appropriate doses of local anesthetic that produced a high dermatomal level of block prior to arrest (T4 level). Respiratory insufficiency with hypercarbia due to sedatives was thought to be a potential contributing factor. The average time from induction of spinal anesthesia to arrest was 36 min, and, in all cases, arrest was pre-ceded by a gradual decline in heart rate and blood pressure. Just prior to arrest, the most common signs were bradycardia, hypotension, and cyanosis. Treat-ment consisted of ventilatory support, ephedrine, atropine, cardiopulmonary resuscitation (average duration 10.9 min), and epinephrine. Despite these interventions, 10 patients remained comatose andpatients regained consciousness with significant neurological deficits. A subsequent study concluded that such arrests had little relationship to sedation, but were related more to extensive degrees of sym-pathetic blockade, leading to unopposed vagal tone and profound bradycardia. Rapid appropriate treat-ment of bradycardia and hypotension is essential to minimize the risk of arrest. Early treatment of bra-dycardia with atropine may prevent a downward spiral. Stepwise doses of ephedrine, epinephrine, and other vasoactive drugs should be given to treat hypotension. If cardiopulmonary arrest occurs, ven-tilatory support, cardiopulmonary resuscitation, and full resuscitation doses of atropine and epineph-rine should be administered without delay.